Amiodarone induced "Blue man syndrome"; an unusual presentation.
North Florida Regional Medical Center
Amiodarone, Blueman, Antiarrhythmic, Arrhythmia
Allergy and Immunology | Critical Care | Dermatology | Internal Medicine | Primary Care
Amiodarone is a common antiarrhythmic medication used in daily practice with excellent efficiency. While it has many benefits, there are several common adverse reactions, such as abnormal thyroid function and cornea verticillata, associated with its use. A much less common adverse reaction is the so-called "Blue man syndrome," occurring in 1-3% of patients. Blue man syndrome is thought to stem from the deposition of lysosomal membrane-bound dense bodies, similar to lipofuscin, in the dermis of patients on chronic amiodarone therapy. We present the case of a 77-year-old male who presented to us post-cardiac arrest secondary to hyperkalemia of 7.0. Although it was noted in the patient's chart that he had an "allergy" to amiodarone (it was noted in his chart it only turned his leg black), it was used in the emergency department because of the failure of other antiarrhythmics to treat his arrhythmia and all other medical options were exhausted. It was decided that the benefits of using amiodarone far outweighed the risks of it. Ultimately it was found that the patient did not have a true allergy to amiodarone, but suffered from a known benign adverse effect of the drug resulting in a greyish-blue tinge to his bilateral lower extremities. His-presentation differs from the normal presentation of blue man syndrome which appears more commonly on sun-exposed areas of the body such as the face and arms. While this is a benign adverse effect of amiodarone, it can be very distressing to patients and must be addressed.
Publisher or Conference
Heart & Lung
Fishman TJ, Spencer S, Harrell R, Salabei JK. Amiodarone induced "Blue man syndrome"; an unusual presentation [published online ahead of print, 2019 Nov 25]. Heart Lung. 2019;S0147-9563(19)30537-0. doi:10.1016/j.hrtlng.2019.11.005